1. Expert Q&A: Living well as a carer - Thurs 29 August, 3-4pm

    As a carer for a person living with dementia, the needs of the person you care for will often come before your own. You may experience a range of difficult emotions and you may not have the time to do all the things you need to do. Caring can have a big impact on both your mental and physical health, as well as your overall wellbeing.

    Angelo, our Knowledge Officer (Wellbeing) is our expert on this topic. He will be here to answer your questions on Thursday 29 August between 3-4pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

  1. Krug 22

    Krug 22 Registered User

    Dec 12, 2015
    73
    My husband has not been diagnosed with dementia but has dreadful short term memory and 5 years ago had significant brain atrophy even taking into account his age then 74, not 79.

    He had decided to suddenly stop the Tramadol - he was taking 6 a day. He has not changed his Fentanyl patch - was due to be changed Friday. He won't put hte Cavalon on his bed sore or the cream on his legs - he has psoriasis and the end of a cellulitis infection.Nurse visiting once a week so due Wednesday and I will mention this to her. He is a very difficult man and when I suggested he talk to the chemist/GP re stopping the Tramadol he asked which medical school I qualified from.

    I dare not challenge him as he says if he starts divorce proceedings I will have ot leave. I would argue that I have been his carer for 5 years, and the he should be the one to leave as he cannot take care of himself. But I have several cats so dare not let it get to this stage. He says no judge would make an 80 year old leave their home. I realise I need legal advice but it is getting out to be able to access it.

    Has anyone else had a partner suddenly stop taking medication such as the patches and the Traramdol? Surely it is dangerous? He is having a very bad liquid cough but seems quite lucid.

    He also now wants to go on Facebook as people may be apparently looking for him to offer him consultancy. Looking at him in his dirty stained dressing gown, deaf but won't use the drops perscribed, usiing a magnifying class to read, I seriously doubt it! I am worried about him having an email/facebook account as it is my only escape from life with him and a\lso he will struggle to use the computer.For example, he things he is in ebay when he is in google and cannot understand why he cannot bid or check out. He does have another cataract op due so may try to defer setting him up with an account.
     
  2. Amethyst59

    Amethyst59 Registered User

    Jul 3, 2017
    5,738
    Female
    Kent
    Hello, what horrible problems you are having. To talk about the last concern first, it doesn’t sound as if your husband could set up a Facebook account without help, so that might be one worry less. As for not taking his medication, hopefully discussing it with the nurse on Wednesday will get you some help. She could discuss your concerns with the GP surely.
    As far as your own legal and financial position is concerned, I would advise you to ring the help line for some advice. They really are good. I used them myself a few weeks back and they proved to be immensely helpful with a legal problem I had.
    National Dementia Helpline
    0300 222 11 22
    Our helpline advisers are here for you.
    Helpline opening hours:
    Monday to Wednesday 9am – 8pm
    Thursday and Friday 9am – 5pm
    Saturday and Sunday 10am – 4pm
     
  3. arielsmelody

    arielsmelody Registered User

    Jul 16, 2015
    512
    I think you should talk to a health professional urgently regarding the Tramadol and Fentanyl. My understanding is that they are both very strong painkillers, so coming off them both suddenly and at the same time is likely to cause withdrawal symptoms and of course there must be underlying pain for him to be prescribed them in the first place.
     
  4. Angela57

    Angela57 Registered User

    Jan 22, 2016
    195
    I do feel for you! It's soul destroying when a loved one turns on you in such a cruel way. You sound scared of both him and his threats, and I've been there myself, not with a partner, but with my mum. To be fearful of the person you are caring for can be unbearable at times. Also, forever treading on eggshells does you no good at all.

    You do need to get knowledgeable advise about your financial situation, but also need emotional support too. Do you have a Carers UK centre close by? They concentrate on the wellbeing of the carer, organise outings and coffee mornings etc. You can socialise with other carers and just get out to do things for yourself to help raise your morale, if your husband can be left alone now and again. I think I'd also attempt to get a diagnosis if possible too.

    My mum was on a high dosage of fentanyl and just decided one day that she was not using them any longer because they were not helping her pain (which I believe she played upon and it was far less that she described it), her GP said that we couldn't force her to come off it gradually. Thankfully, she had no bad side affects.

    Take care

    Ang
     
  5. chippiebites

    chippiebites Registered User

    Jun 27, 2018
    54
    Female
    Just for information, when my 84 year old husband was in hospital his Tramadol tablets were stopped straight away and he was only given Paracetamol. I was worried because I also thought you weren't supposed to stop Tramadol in that way. However husband didn't seem to have any side effects and he had been on maximum dose for several years. But it still doesn't seem to be a good thing to do without medical supervision. I hope the nurse is helpful when you see her. Best wishes
     
  6. Krug 22

    Krug 22 Registered User

    Dec 12, 2015
    73
    Thank you for your replies.. Yes I do have a Carer Befriender. Only problem is husband is always there when she calls and has said that he cannot understand why I have support when he is the ill one. I have got round this by saying she helps me negotiate the getting the best out of the NHS for HIM. He is 23 years older and we have been married for 28 years.I no longer even like him frankly. He has still not had the patch but apart from a very bad cough seems quite lucid. If this changes, then I will call 111 for advice. I am just leaving the creams frankly as if he has 'mental capacity' I can only push so far - ditto with trying to get him to take the Fortisips. Just totally exhausted by him - been 7 years now. But leaving is not an option due to the finances and the number of cats so just have to take a very deep breath and pray for strength to deal with him and hope I can find some compassion from somewhere! Thanks for listening to my rant.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.